courtesy of the Simcoe Muskoka District Health Unit
The number of hospital emergency department visits for suspected opioid overdoses has increased in Simcoe County over the past several weeks and has generally remained higher than the visits in the first half of 2021. Local police and harm reduction partnerships across the province are reporting that many of these suspected overdoses are linked to street supplies of opioids that have been mixed with benzodiazepines.
In Ontario, fentanyl has been found to be mixed with benzodiazepines, heroin, cocaine, crack, and counterfeit pills made to look like prescription drugs. The Simcoe Muskoka District Health Unit (SMDHU) reminds the public that there is no way to be sure what ingredients are in street drugs. Individuals who use drugs for non-medical purposes are often unaware of what is in their drugs and this puts them at greater risk of an overdose.
Individuals using drugs for non-medical reasons should avoid using alone, start with smaller amounts, plan to have someone check on them, consider using the National Overdose Prevention line at 1-888-688-NORS (6677), and always carry naloxone. Naloxone can be accessed free of charge at most pharmacies and through many community organizations that work closely with people who use drugs.
Anyone who encounters a person who appears to be in an overdose should immediately call 911. Remember, the Good Samaritan Drug Overdose Act provides some legal protection for people who call 911 or need emergency help during an overdose. It’s important to call 911 for help along with administering naloxone, as opioids can outlast naloxone and naloxone does not reverse the effects of benzodiazepines or other non-opioid drugs.
More information on opioid overdoses and how to respond can be found on the health unit’s website at http://www.smdhu.org/stopoverdoses or by calling Health Connection at 705-721-7520 or 1-877-721-7520 Monday to Friday from 8:30 a.m. to 4:30 p.m.